Alert archive / Oklahoma / Areal Flood Advisories in 2021

Areal Flood Advisory 2, NWS Tulsa, OK

January 25, 20215 counties in Oklahoma

NWS Tulsa, OK issued this areal flood advisory at Jan 25, 2021, 4:41 AM CST for 5 counties in Oklahoma. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 4:41 AM CST (10:41 UTC)
Expired
Jan 25, 2021, 7:45 AM CST
In force
3 hr
Issued by
NWS Tulsa, OK

Counties Cherokee County, OK, McIntosh County, OK, Muskogee County, OK, Sequoyah County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 62 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WGUS84 KTSA 251041
FLSTSA

Flood Advisory
National Weather Service Tulsa OK
441 AM CST Mon Jan 25 2021

OKC021-091-101-135-145-251345-
/O.NEW.KTSA.FA.Y.0002.210125T1041Z-210125T1345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee OK-McIntosh OK-Muskogee OK-Sequoyah OK-Wagoner OK-
441 AM CST Mon Jan 25 2021

The National Weather Service in Tulsa has issued a

* Flood Advisory for...
  Southwestern Cherokee County in east central Oklahoma...
  Muskogee County in east central Oklahoma...
  Northwestern Sequoyah County in east central Oklahoma...
  Southeastern Wagoner County in northeastern Oklahoma...
  Eastern McIntosh County in southeastern Oklahoma...

* Until 745 AM CST.

* At 441 AM CST, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 1.5 inches of rain 
  have fallen.

Some locations that will experience flooding include...
  Muskogee...                        Eufaula...
Fort Gibson...                     Checotah...
Warner...                          Vian...
Gore...                            Porum...
Okay...                            Webbers Falls...
Oktaha...                          Braggs...
Boynton...                         Council Hill...
Rentiesville...                    Stidham...
Keefeton...                        Greenleaf State Park...
Pumpkin Center...                  Briartown...

Additional rainfall of 1 inch is expected over the area. This 
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3519 9573 3564 9567 3597 9520 3563 9505
      3564 9483 3544 9502 3545 9502 3545 9507
      3540 9509 3536 9512 3536 9516 3536 9514
      3528 9524 3533 9534 3533 9540 3529 9546
      3529 9550 3527 9551

$$

CAS

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this areal flood advisory went out at Jan 25, 3:19 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 25, 3:19 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
319 AM CST Mon Jan 25 2021

.DISCUSSION...

Severe weather and heavy rain potential this morning is the main
forecast concern. Winter weather potential with the next system
Tuesday night into Wednesday morning is a secondary item of
mention.

PV max evident on WV imagery over far eastern NM is ejecting more
north than east in the direction of the central High Plains. At
the surface, cyclogenesis is underway near the Red River, with a
warm front extending east across north/northeast TX. A Pacific
cold front extends SSW from the low across west central TX. Scattered
showers and storms continue across Oklahoma and Arkansas, all
elevated to the north of the front. CAM data suggests this
elevated activity will continue northeast across the forecast area
thru daybreak, with hail being the main severe threat. A low, non-
zero damaging wind potential will exist with storms if they can gain
some linear organization. The surface low will track northeast
across the forecast area and into the MO Ozarks by the end of the
day. The warm front may make it as far north as I-40, though
recent runs of the NAM and ECMWF are less aggressive with the
northward progress. Recent runs of the HRRR are now a bit more
aggressive with convective development along the advancing cold
front across north TX, and recent radar imagery seems to back that
up. Can these storms mature as they head east and take advantage
of a strongly sheared warm sector? Several factors are working
against it: 1) It's January...not well known for favorable
thermodynamics, 2) It's the early morning hours...so no
contribution from the giant energy ball, and 3) The more northward
trajectory of the ejecting upper wave is both drawing warm
capping mid level air north /700mb temps near 8C per NAM/ and is
delaying cooling aloft from west to east over the warm sector,
needed to get robust near surface-based convection to develop and
mature. If the 06Z and 07Z runs of the HRRR are any indication,
the answer to the question presented is no. Thus, higher end
severe potential will likely not be realized with this event. If
somehow a storm can mature over southeast OK and possibly into
west central AR thru 13 or 14Z, then all severe hazards would be
possible.

As expected, narrow swaths of locally heavy rainfall have
occurred, with radar estimates and gauge readings between 1 and
1.5 inches from Cherokee county Oklahoma east into Washington
county AR. One final round of showers and storms this morning could
drop up to an inch locally. Overall, the flash flood threat is
limited by the recent dry weather.

Some colder days are ahead Tuesday in the wake of this system, and
with a reinforcing push in association with the next system.
Models have trended colder with the thermal profiles and surface
temperatures Tuesday night into Wednesday morning, and thus
suggest some potential for light snow accumulations across
northeast OK and northwest AR. The forecast message, however, has
not changed and that is impactful wintry weather is not expected.
Any light precip should be done by midday Wednesday.

Temps will ramp back up quickly Thursday and especially Friday,
with the latter also being a windy day. The next storm system will
bring pretty decent rain chances Saturday.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  29  42  29 /  20   0   0  20
FSM   67  34  49  34 /  80   0   0  20
MLC   63  30  47  32 /  30   0   0  20
BVO   54  25  39  26 /  30   0   0  20
FYV   63  28  43  29 /  70   0   0  20
BYV   62  31  42  29 /  80   0   0  10
MKO   61  29  44  30 /  30   0   0  20
MIO   58  28  39  27 /  40   0   0  20
F10   60  29  44  30 /  20   0   0  20
HHW   66  34  55  37 /  50   0   0  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....30
Hazardous weather outlook, Jan 24, 5:13 PM CST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
513 PM CST Sun Jan 24 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
513 PM CST Sun Jan 24 2021

...SEVERE WEATHER POSSIBLE TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Limited.
	AREA...South of Interstate 40.
	ONSET...After midnight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 9 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and far northwest Arkansas.
	ONSET...After midnight.

DISCUSSION...
Showers and scattered storms will spread into eastern Oklahoma
and northwest Arkansas during the evening hours.  These storms
will initially pose a limited risk of severe weather with large
hail the primary risk.  Storm coverage will increase after
midnight and become widespread north of Interstate 40 where
areas of locally heavy rainfall are forecast.  This heavy rain
will increase the potential for localized flooding.
The severe weather risk will also increase after midnight as
stronger storms spread into the region.  A localized strong
wind hazard may spread along the Interstate 44 corridor however
the primary concern will remain large hail. Further south mainly
across southeast Oklahoma the potential for large hail, localized
strong winds and tornado potential will exist.  The risk of
severe weather will continue into the early morning hours on
Monday before a passing cold front ends the severe weather
potential.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...High Wind Potential.
TUESDAY and WEDNESDAY...Winter Weather Potential.
THURSDAY...No Hazards.
FRIDAY and SATURDAY...High Wind Potential.

EXTENDED DISCUSSION...
Storms will be ongoing early Monday morning with a continued
risk of severe weather across far southeast Oklahoma and
west central Arkansas.  The next storm system will bring a
chance of light freezing rain or snow to the region Tuesday
night and early Wednesday with light accumulations possible.
Breezy winds develop by late week ahead of the next storm
system.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jan 25, 3:53 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
353 AM CST Mon Jan 25 2021

OKZ071-073-074-251030-
Haskell OK-Pittsburg OK-McIntosh OK-
353 AM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HASKELL...MCINTOSH
AND NORTHERN PITTSBURG COUNTIES UNTIL 430 AM CST...

At 353 AM CST, strong thunderstorms were located along a line
extending from 4 miles north of Hanna to 3 miles northwest of Scipio
to 4 miles northwest of Stuart. Movement was northeast at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Mcalester...                      Eufaula...
Checotah...                       Krebs...
Crowder...                        Canadian...
Indianola...                      Hanna...
Stidham...                        Raiford...
Blocker...                        Vivian...
Arrowhead State Park...           Enterprise...
Lake Eufaula State Park...        Scipio...
Arpelar...                        Vernon...
Pierce...                         Featherston...

This includes Interstate 40 in Oklahoma between mile markers 253 and
273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3502 9609 3509 9606 3512 9603 3512 9601
      3515 9601 3515 9598 3537 9598 3538 9588
      3541 9588 3555 9535 3525 9535 3503 9549
      3503 9551 3495 9554 3487 9609
TIME...MOT...LOC 0953Z 228DEG 50KT 3527 9591 3508 9602 3495 9615
Special weather statement, Jan 25, 4:31 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
431 AM CST Mon Jan 25 2021

OKZ068-070>074-251115-
Haskell OK-Pittsburg OK-Muskogee OK-Sequoyah OK-Cherokee OK-
McIntosh OK-
431 AM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL...NORTHEASTERN
MCINTOSH...NORTHWESTERN SEQUOYAH...NORTHEASTERN PITTSBURG...
SOUTHEASTERN CHEROKEE AND EASTERN MUSKOGEE COUNTIES UNTIL 515 AM
CST...

At 431 AM CST, strong thunderstorms were located along a line
extending from 4 miles west of Braggs to 6 miles north of Enterprise
to near Arrowhead State Park. Movement was east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Muskogee...                       Stigler...
Warner...                         Vian...
Gore...                           Porum...
Webbers Falls...                  Whitefield...
Braggs...                         Tamaha...
Briartown...                      Greenleaf State Park...
Pumpkin Center...                 Arrowhead State Park...
Cookson...                        Cherokee Landing State Park...
Enterprise...                     Lake Tenkiller State Park...
Keefeton...                       Kanima...

This includes Interstate 40 in Oklahoma between mile markers 271 and
300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3529 9547 3578 9529 3586 9481 3575 9481
      3546 9489 3519 9498 3515 9564
TIME...MOT...LOC 1031Z 249DEG 37KT 3566 9527 3531 9541 3514 9563

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:21 AM CSTAreal Flood AdvisoryTSAAdair, Cherokee5 hr
Jan 25, 3:53 AM CSTSpecial Weather StatementTSAMcIntosh, Pittsburg37 min
Jan 25, 4:31 AM CSTSpecial Weather StatementTSAHaskell44 min
Jan 25, 5:14 AM CSTSpecial Weather StatementTSAAdair, Sequoyah46 min
Jan 25, 5:19 AM CSTAreal Flood AdvisoryTSADelaware3 hr
Jan 25, 5:29 AM CSTSpecial Weather StatementTSAHaskell, Latimer, Pittsburg46 min
Jan 25, 5:39 AM CSTSpecial Weather StatementTSAChoctaw36 min
Jan 25, 6:06 AM CSTSpecial Weather StatementTSALatimer, LeFlore, Sequoyah39 min
Jan 25, 6:21 AM CSTSpecial Weather StatementTSAChoctaw54 min
Jan 25, 11:12 AM CSTRiver Flood AdvisoryTSACherokee, Delaware19 hr
Jan 25, 11:12 AM CSTRiver Flood AdvisoryTSAAdair, Cherokee, Delaware21 hr
Jan 25, 11:12 AM CSTRiver Flood AdvisoryTSACherokee41 hr

Nearby

Areal Flood Advisories in Oklahoma, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.